Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

fentanyl use

I am currently using Fentanyl 50mcg every 48 hours and Norco 10/325 3xdaily. I have had a cervical spinal discectomy and fusion and have herniated discs at T4,5,6,7,8,9,10,11 and 12. I also have problems in the Lumbar spine which I don't know the exact details on because it was so long ago. I know that the doctor said there was nothing they would do for it. My problem is I just recently lost my job and thus no longer have health insurance. I am due to see my pain management doctor but am worried about possible withdrawal symptoms from ending Fentanyl use. I can afford the Norco but not the Fentanyl. Does anyone have info on whether or not using the Norco will help lesson withdrawals from Fentanyl or any ideas on a less expensive equivalent to Fentanyl? I have started waiting 3 days to change the patch and trying to hold off on Norco to conserve and lesson the amount of meds in my system to prepare for what lies ahead. I am already having increase in pain from not being able to take what I'm suppose to. I am very worried that I will have to endure excrutiating pain again and I hope someone can give me some advice.


  • LizLiz Posts: 7,832
    I am sure that you will find your time on Spine-Health very rewarding. This site is a powerful and integrated system that is dynamic and continues to grow.
    Here are just some of the highlights:

    - Detailed medical libraries of Articles and Videos that address almost every Spinal Conditions and Treatment

    - The Wellness section contains articles, tips and videos to help patients after surgery and also to help people avoid surgery.

    - Under the Resource tab, there is a section Doctor Advice Health Center which can be invaluable.

    - As a bonus, Spine-Health provides these patient forums. Here is where you can meet thousands of other people who understand and can relate to your situation. You will soon become part of the Spiney family who provide comfort and the advantages of a Support System. You are now part of this family that is approximately 20,600 International members and growing daily.

    - It is very important to understand the Forum Rules to make sure all of your posts do not violate any of the rules.

    - As a new member, it is helpful to understand the 'makeup' of these forums, how to make posts, tips on adding images and much more. You should read Forum FAQ

    If you have any questions or need assistance, you can use the Private Message facility to contact any one of the Moderators on my team:
    dilauro , tamtam or liz

    Liz, Spine-health Moderator

    Spinal stenosis since 1995
    Lumber decompression surgery S1 L5-L3[1996]
    Cervical stenosis, so far avoided surgery
  • EMCEEMC Posts: 84
    edited 03/28/2013 - 6:07 AM
    hello and welcome to the spiney family!!!!
    I just wanted to make a suggestion....

    if you cannot do the COBRA and will have 0 insurance, then you might talk to your doc explain the situation and he/she will help you wean from the patches. For example, he will likely decrease the dose to 25mcg to help you not go cold turkey. Cold turkey for a strong med like that would/could be very difficult. In lieu of the patch not being used the doc may help you with a stronger med. by mouth.

    so sorry for your tough situation. Can you apply for unemployment? keep us posted
    take care
  • Miserableme, definitely talk to your doctor, there are MANY different extended release medications that come in generic and are very cheap. I believe methadone and morphine are among the cheapest. Don't bother with Opana or even the generic, they are both VERY expensive. Also call around and get prices. AAA has a discount program if your a member, also sam's club, I've heard, is one of the cheaper places and you don't need to be a member there to use the pharmacy. Just talk to your doctor, they should be able to change you to something you can afford, but he won't know unless you ask. Good luck, let us know how it goes.
  • vaness753vvaness753 Posts: 8
    edited 04/15/2013 - 11:52 PM
    Although i am not on fentanyl, i was in your position several months ago, no nsurance and no cobra. I am on ext-release 60mg morphine 3x day and norco 10/325 4xday. Anyway, i was in no position to spend lots on meds. I found this drug card $4bucks a month and saves upto 80% hope this helps and good luck!

  • sandisandi Posts: 6,343
    edited 04/16/2013 - 5:25 AM
    If you can not afford the fentanyl there are options. The drug companies all have programs for those uninsured or underinsured. Visit their websites and print off the forms and bring them to your doctor.
    Or you can talk to your doctor about changing back to a generic long acting med in addition to the norco.
  • i think that if you are on some sort of narcotic, it won't be a problem, for the most part, they are alike but differ in strength. morphine is different from vicodin and oxy is also different but they are narcotics when it comes down to it. if you are on one, going on another one should not make a difference. i have gone from fenatyl to oxy to vicodin and have not gone through withdrawl at all. but i am sure there are those out there that will disagree with me but i stick to my opinion.
    I have 4 fusions from L5-3, the latest last May '12 where they fixed my disc that broke.They went through my side this time. I take 40 mg of oxycontin 4x a day and 4 fenatyl lollipops 300 micro gms 4x a day.
  • sandisandi Posts: 6,343
    edited 04/16/2013 - 5:16 PM
    I won't be disagreeing with you at all. I cut my fentanyl dose by 50 mcgs at a time , twice in the last two months, with no withdrawal at all......the first time was a 1/3 cut in overall daily dose, and the second time was a 50% cut in dosage also, so I am in total agreement. Everyone loves to broadcast how horrible , life threatening and terrible the withdrawal from fentanyl and methadone is but it isn't. It is no worse than any other opiate medication that is suddently withdrawn. Because fentanyl and methadone both are kept in the body a bit longer due to their delivery mechanisms, the withdrawal is easier, not harder or more difficult. It's one of the reasons that I hate seeing posts that tell a patient about how horrible the withdrawal is of those two meds...or worse yet, life threatening....
  • sandi
    in fact i have withdrawn on by own cold turkey and have never had major withdrawl issues. some diahrreah, and some sleep issues and some grumpiness but nothing horrible like people have said or in the movies. i went to work and fought through it. it only seemed to last for 2-3 days then better. it was not great, but not as bad as people say. the best thing to do is go through rapid detox, where they put you asleep and give you a med which makes you withdrawl, then you wake up and you are off meds. or you can do it through a dr's care or do it yourself. it was not big deal for me.
    I have 4 fusions from L5-3, the latest last May '12 where they fixed my disc that broke.They went through my side this time. I take 40 mg of oxycontin 4x a day and 4 fenatyl lollipops 300 micro gms 4x a day.
  • sandisandi Posts: 6,343
    edited 04/17/2013 - 10:37 AM
    I did as well..300 mcgs. of fentanyl and 240 MG's of methadone at one time
    due to the RSD that I developed after an anterior shoulder reconstruction.
    And your description of the withdrawal process was very similar to my own
    experiences. I think that sometimes people read things posted by others and repeat it as if it
    were based on their experience.
  • mazie456mmazie456 Posts: 36
    edited 04/18/2013 - 5:22 PM
    When I was faced with the possibility of losing my health insurance, my PM physician put me on methadone which cost just $15 a month. I stayed on that for a few months until my then husband went back to his previous job and his insurance started there once again. I once misplaced my patches and went through cold turkey withdrawal from 125mcg. It was pretty much a benign process. I was very surprised. Miserableme, please let us know how you are doing. I know things are different for everyone, if you are suffering through withdrawals, please do not go through it alone. We are here for you!!
    Fused L2-3 to S1 and at C5-6. I have a central herniation @ T11-12 and multiple bulging discs in my thoracic. I also have fibromyalgia and suspected arachnoiditis, awaiting my results of a recent MRI.
This discussion has been closed.
Sign In or Register to comment.